Alert archive / Nebraska / High Wind Warnings in 2024
High Wind Warning 5, NWS North Platte, NE
NWS North Platte, NE issued this high wind warning at Dec 18, 2024, 1:25 PM CST for 12 counties in Nebraska. It took effect at Dec 19, 2024, 9:00 AM CST. It was in force for 7 hr. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 18, 2024, 1:25 PM CST (19:25 UTC)
- In effect from
- Dec 19, 2024, 9:00 AM CST
- Expired
- Dec 19, 2024, 4:00 PM CST
- In force
- 7 hr
- Issued by
- NWS North Platte, NE
Counties Blaine County, NE, Boyd County, NE, Brown County, NE, Cherry County, NE, Custer County, NE, Garfield County, NE, Holt County, NE, Keya Paha County, NE, Loup County, NE, Rock County, NE, Thomas County, NE, Wheeler County, NE
The radar
The North Platte radar (KLNX), 87 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 19, 11:05 AM CST | NON-TSTM WND GST 59 | 1 Nne Valentine, NE | PWS mesonet observation. |
| Dec 19, 11:15 AM CST | NON-TSTM WND GST 63 | 7 Ne Johnstown, NE | PWS mesonet observation. |
| Dec 19, 11:16 AM CST | NON-TSTM WND GST 58 | 5 Sw Butte, NE | PWS mesonet observation. |
| Dec 19, 11:48 AM CST | NON-TSTM WND GST 66 | 3 Wnw Bristow, NE | PWS mesonet observation. |
| Dec 19, 11:53 AM CST | NON-TSTM WND GST 64 | 11 Ne Stuart, NE | Delayed report. PWS mesonet observation. |
| Dec 19, 12:35 PM CST | NON-TSTM WND GST 58 | 2 Wnw Oneill, NE | KONL AWOS observation. |
| Dec 19, 12:45 PM CST | NON-TSTM WND GST 58 | 4 E Johnstown, NE | PWS mesonet observation. |
| Dec 19, 1:21 PM CST | NON-TSTM WND GST 60 | 3 Nne Emmet, NE | PWS mesonet observation. |
| Dec 19, 1:35 PM CST | NON-TSTM WND GST 58 | 7 Ssw Ewing, NE | PWS mesonet observation. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
260 WWUS73 KLBF 181925 NPWLBF URGENT - WEATHER MESSAGE National Weather Service North Platte NE 125 PM CST Wed Dec 18 2024 NEZ005>010-094-191000- /O.NEW.KLBF.HW.W.0005.241219T1500Z-241219T2200Z/ Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Western Cherry- Including the cities of Lynch, Kilgore, Valentine, Rose, Springview, Cody, Bassett, Spencer, O'Neill, Atkinson, Merriman, Butte, Eli, and Ainsworth 125 PM CST Wed Dec 18 2024 /1225 PM MST Wed Dec 18 2024/ ...HIGH WIND WARNING IN EFFECT FROM 9 AM CST /8 AM MST/ TO 4 PM CST /3 PM MST/ THURSDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Portions of north central Nebraska, especially along and east of Highway 83. * WHEN...From 9 AM CST /8 AM MST/ to 4 PM CST /3 PM MST/ Thursday. * IMPACTS...Damaging winds will blow down trees and power lines with potential for power outages. Unsecured holiday decorations will be damaged or blown away. Travel will be difficult, especially for high profile vehicles. $$ For more information from the National Weather Service, visit www.weather.gov/lbf. MBS
4 follow-up statements
650 WWUS73 KLBF 190429 NPWLBF URGENT - WEATHER MESSAGE National Weather Service North Platte NE 1029 PM CST Wed Dec 18 2024 NEZ005>010-094-191230- /O.CON.KLBF.HW.W.0005.241219T1500Z-241219T2200Z/ Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Western Cherry- Including the cities of Lynch, Bassett, Ainsworth, Cody, Eli, Springview, Kilgore, Merriman, Butte, Spencer, Atkinson, Rose, Valentine, and O'Neill 1029 PM CST Wed Dec 18 2024 /929 PM MST Wed Dec 18 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM CST /8 AM MST/ TO 4 PM CST /3 PM MST/ THURSDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...A portion of north central Nebraska. * WHEN...From 9 AM CST /8 AM MST/ to 4 PM CST /3 PM MST/ Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch for falling debris and tree limbs. Use caution if you must drive. && $$ For more information from the National Weather Service, visit www.weather.gov/lbf. JWS
223 WWUS73 KLBF 190737 NPWLBF URGENT - WEATHER MESSAGE National Weather Service North Platte NE 137 AM CST Thu Dec 19 2024 NEZ005>010-094-192200- /O.CON.KLBF.HW.W.0005.241219T1500Z-241219T2200Z/ Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Western Cherry- Including the cities of Valentine, Bassett, Kilgore, Rose, Butte, Eli, Ainsworth, O'Neill, Cody, Lynch, Spencer, Merriman, Atkinson, and Springview 137 AM CST Thu Dec 19 2024 /1237 AM MST Thu Dec 19 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM CST /8 AM MST/ THIS MORNING TO 4 PM CST /3 PM MST/ THIS AFTERNOON... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...A portion of north central Nebraska. * WHEN...From 9 AM CST /8 AM MST/ this morning to 4 PM CST /3 PM MST/ this afternoon. * IMPACTS...Damaging winds may blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. $$ For more information from the National Weather Service, visit www.weather.gov/lbf. Viken
044 WWUS73 KLBF 191542 NPWLBF URGENT - WEATHER MESSAGE National Weather Service North Platte NE 942 AM CST Thu Dec 19 2024 NEZ025>029-038-192200- /O.EXA.KLBF.HW.W.0005.000000T0000Z-241219T2200Z/ Thomas-Blaine-Loup-Garfield-Wheeler-Custer- Including the cities of Thedford, Brewster, Burwell, Bartlett, Ericson, Broken Bow, Purdum, Dunning, Halsey, and Taylor 942 AM CST Thu Dec 19 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Portions of central and north central Nebraska. * WHEN...Until 4 PM CST this afternoon. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ NEZ005>010-094-192200- /O.CON.KLBF.HW.W.0005.000000T0000Z-241219T2200Z/ Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Western Cherry- Including the cities of Spencer, Rose, O'Neill, Eli, Kilgore, Ainsworth, Bassett, Merriman, Valentine, Cody, Lynch, Springview, Atkinson, and Butte 942 AM CST Thu Dec 19 2024 /842 AM MST Thu Dec 19 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM CST /3 PM MST/ THIS AFTERNOON... * WHAT...Northwest winds 30 to 40 mph with gusts up to 65 mph. * WHERE...A portion of north central Nebraska. * WHEN...Until 4 PM CST /3 PM MST/ this afternoon. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ For more information from the National Weather Service, visit www.weather.gov/lbf. Kulik
694 WWUS73 KLBF 192157 NPWLBF URGENT - WEATHER MESSAGE National Weather Service North Platte NE 357 PM CST Thu Dec 19 2024 NEZ005>010-025>029-038-094-192300- /O.EXP.KLBF.HW.W.0005.000000T0000Z-241219T2200Z/ Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Thomas-Blaine-Loup- Garfield-Wheeler-Custer-Western Cherry- Including the cities of Thedford, Dunning, Ainsworth, Eli, Ericson, Spencer, Halsey, Valentine, Cody, Merriman, Bartlett, Butte, Purdum, Lynch, Bassett, O'Neill, Broken Bow, Kilgore, Atkinson, Brewster, Taylor, Springview, Burwell, and Rose 357 PM CST Thu Dec 19 2024 /257 PM MST Thu Dec 19 2024/ ...HIGH WIND WARNING WILL EXPIRE AT 4 PM CST /3 PM MST/ THIS AFTERNOON... Gusty winds will continue to diminish this evening and damaging wind gusts are no longer expected across north central Nebraska. Therefore the High Wind Warning will be allowed to expire. $$ For more information from the National Weather Service, visit www.weather.gov/lbf. MBS
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this high wind warning went out at Dec 18, 11:43 AM CST, 1 hour 42 minutes earlier. Its key messages:
- A clipper system will bring strong winds to the area Thursday, with gusts to around 50 mph possible in north central NE.
- High forecast confidence continues toward warmer than normal temperatures Saturday through Tuesday.
- Dry conditions over the next 7 days.
Area forecast discussion, Dec 18, 11:43 AM CST, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1143 AM CST Wed Dec 18 2024 .KEY MESSAGES... - A clipper system will bring strong winds to the area Thursday, with gusts to around 50 mph possible in north central NE. - High forecast confidence continues toward warmer than normal temperatures Saturday through Tuesday. - Dry conditions over the next 7 days. && .SYNOPSIS... Issued at 348 AM CST Wed Dec 18 2024 An upper trough was currently moving into the Pacific Northwest with an upper ridge downstream over the northern and central Rockies. Further east an upper low was located over Hudson Bay Canada with an upper through extending south through the Great Lakes back into central Texas. At the surface, high pressure was over the Dakotas, Nebraska, south into the southern High Plains. Temperatures ranged from the mid teens across the western and central sandhills to the low to mid 20s in the east, where low cloudiness lingered. && .SHORT TERM /THROUGH THURSDAY/... Issued at 348 AM CST Wed Dec 18 2024 Today, a shortwave trough will move into central Montana and western Wyoming. This will deepen a leeside surface trough and bring warm air advection to western and central Nebraska as southwesterly H85 winds increase to 35kts. Surface winds west of Highway 83 will increase to 10 to 20 mph, to a southerly direction 5 to 15 mph further east. Highs remain near the previous forecast from the upper 40s to lower 50s west of Highway 83, to upper 30s to mid 40s to the east. Skies remain mostly sunny today. Tonight, a clipper system will develop across the Dakotas, as westerly winds from 40 to 50kts at H85 turn northwest. Southwesterly surface winds this evening will become westerly overnight and increase to 15 to 25 mph. This will aid in keeping the boundary layer mixed, with temperatures holding in the low to mid 30s. Thursday, the clipper system will move from eastern South Dakota into eastern Iowa driving a cold front quickly through the forecast area in the morning. Modified arctic air will even move into eastern portions of north central Nebraska in the afternoon. Becoming very windy, especially across north central Nebraska. The latest Nam12 and GFS Bufkit soundings continue to indicate winds above 50kts at the top of the mixed layer. This supports surface wind gusts to around 50 MPH along a corridor from Valentine to Broken Bow and locations to the east. This is where the strongest cold air advection and 3-hourly pressure rises to around 3 millibars. Used a 50/50 blend of the NBM and NBM 90th percentile for winds/wind gusts resulting in gusts of 45 to to around 50 mph, in close agreement with bufkit soundings. Deep mixing will allow highs to reach the low 40s far northern Nebraska by early afternoon, followed by falling temperatures to the upper 30s mid afternoon and upper 20s late afternoon. Highs reach 50 to around 55 across the south. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Issued at 348 AM CST Wed Dec 18 2024 Thursday night, arctic high pressure will become centered from the Dakotas into Nebraska with clear skies. Northerly winds to diminish overnight, leading to cold lows 5 to 10 above across the east, and 10 to 15 above west and southwest. Wind chills in the east will also be as low as 2 below to 5 above. Friday, northwest flow aloft with a return southerly wind of 10 to 20 mph in the afternoon. This will be the coolest/coldest day. Highs only near 25 in the far northeast, near 40 along Highway 83, to around 45 far western counties. A persistent warmup begins Saturday and persists through Tuesday (Christmas Eve Day). An upper ridge briefly builds in Saturday as an upper trough and closed lows moves into the Dakotas on Sunday. This should keep dry conditions over western Nebraska, and not pull in any meaningful cooler air. Fairly zonal flow Monday, as a broad trough traverses the central U.S. Monday night into Tuesday. This will maintain a fairly mild Pacific airmass. Highs Saturday contrast from 35 to 40 in the northeast, to 48 to 55 west. 50s are forecast Sunday through Tuesday across much of the area. Looking beyond day 7, Warm conditions expected next Wednesday (Christmas Day) with highs in the 50s still probable. Will need to monitor an upper trough Wednesday into Thursday shown by deterministic GFS, ECMWF, and Canadian models, and their respective ensembles. This could bring at least low chances for precipitation, initially favoring rain. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1144 AM CST Wed Dec 18 2024 Expect mainly clear skies over the next 24 hours at both the KLBF and KVTN terminals. For the KVTN terminal, look for westerly winds to increase this evening with gusts up to 25 KTS persisting into Thursday morning. Low level wind shear will be possible overnight with winds up to 50 KTS-2000 FT AGL. Winds will shift to the west-northwest mid morning Thursday with gusts to around 50 KTS after 16z Thursday. For the KLBF terminal, surface winds will be fairly light from the west or southwest at around 10 KTS overnight. However, low level wind shear will develop after 05z Thursday with winds up to 50 KTS-2000 FT AGL. Wind shear will persist until mid morning Thursday. After mid morning, surface winds will shift to the west-northwest and gust to around 40 KTS and remain at or above this level until late Thursday afternoon. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Roberg SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Buttler
Hazardous weather outlook, Dec 18, 10:42 AM CST, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 1042 AM CST Wed Dec 18 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-191645- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1042 AM CST Wed Dec 18 2024 /942 AM MST Wed Dec 18 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Northwesterly winds will gust 45 to 55 miles per hour, especially north of Highway 2 on Thursday. Wind gusts of 40 to 50 MPH are possible south of this route. With the strong expected winds, elevated with locally near critical fire weather conditions are expected Thursday afternoon, especially south of highway 2 where minimum relative humidity will reach 25 to 35 percent. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 18, 9:27 AM CST, 3 hours 58 minutes before
Special Weather Statement National Weather Service North Platte NE 927 AM CST Wed Dec 18 2024 NEZ005>007-181730- Eastern Cherry-Keya Paha-Boyd- Including the cities of Valentine, Springview, Spencer, Butte, and Lynch 927 AM CST Wed Dec 18 2024 ...Locally dense fog this morning... Locally dense fog will reduce visibility to one half mile or less across portions of Cherry, Keya Paha, and Boyd counties especially from the Niobrara river northward. A few slick spots are also possible, especially on bridges and overpasses, as fog may freeze on exposed surfaces. Conditions will improve during the next 1 to 2 hours. Drivers should slow down, use low beam headlights, and leave extra space between vehicles.
Nearby
High Wind Warnings in Nebraska, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.